Kansas, 2022

Hail and Damaging Winds in Kansas, September 1, 2022

September 1, 2022 · NWS DDC · 4 events in 1 county or zone

A weak mid level boundary progressed through the southern CWA with sufficient enough instability and shear to go along with the 30-35 temperature dew point spread to produced isolated severe thunderstorms. With weak mid level winds, storms moved slowly south to southwest seeing some decent rain amounts as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak mid level boundary progressed through the southern CWA with sufficient enough instability and shear to go along with the 30-35 temperature dew point spread to produced isolated severe thunderstorms. With weak mid level winds, storms moved slowly south to southwest seeing some decent rain amounts as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 5:14 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 1, 5:14 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
614 PM CDT Thu Sep 1 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 345 PM CDT Thu Sep 1 2022

The mid-afternoon water vapor loop and RAP analysis showed an
elongated shortwave trough extending from northern KS, through
southwest KS and south into the TX Panhandle. The best deep layer
forcing for ascent was moving into south central KS and adjacent
northwest/north central OK, which is where several clusters of
thunderstorm activity were found. This included the Red Hills region
of southern Comanche County where radar indicated a quick inch or
more of rain...generally south and east of Coldwater.

As the mentioned shortwave trough continues to move across the
Central Plains through the evening, deeper layer subsidence will
overspread southwest Kansas, and additional thunderstorm activity is
most likely not expected, as a result, across our forecast area.

On the heels of this afternoon's wave will be another upstream wave
moving south-southeast through the larger scale pattern. A polar
front will be accompanying this next wave, which will become the
primary focus for loosely organized thunderstorm activity, first
developing across far northwest KS into southwest Nebraska. The 6-8
km AGL winds will be out of the north 30 to 45 knots, which will aid
in increasing deep layer shear to support organized multicell
structures if not marginal supercell structures at times. That being
said, low level moisture will be decreasing the farther west one
goes into western Kansas, thus the primary risk from the strongest
storms would most likely be in the form of damaging wind gusts. Most
of the convective-allowing models (CAMs) show somewhat organized
convection moving south across much of southwest Kansas through the
late evening hours, hence the increase in POPs to 30 to 40 percent
over a larger portion of our forecast area.

On Saturday, the front will clear the southwest Kansas region with
slightly cooler temperatures in the afternoon on northeast winds.
Renewed thunderstorm activity late Saturday and Saturday Night would
be confined to areas south of southwest Kansas into the West
Texas/Texas Panhandle/northwest Oklahoma region.

.LONG TERM...(Friday night through Thursday)
Issued at 345 PM CDT Thu Sep 1 2022

The theme of dry and warmer than normal will continue through next
week as the dominant upper level high will persist across the West,
and this will keep western Kansas in a northeasterly upper level
wind pattern. Additional shortwave troughs will round the upper
ridge and move south/southeast across mainly the eastern Great
Plains, and this is where the focus for rain and thunderstorm
activity will most likely be early next week. The southwest Kansas
forecast will be dry from Saturday Night through early next week.

A deeper polar jet stream trough will likely develop across the
Pacific Northwest region toward the end of the forecast period. There
is also some indication from global deterministic models, as well as
ensemble systems like GEFS and EPS, that a tropical system of some
fashion may move north through the Gulf of California/Baja
California which may also aid in breaking down the persistent upper
level high out West. This is 6+ days away, though, so there remains
tremendous uncertainty regarding how fast/significant the upper high
out west will really break down, leading to a change in our sensible
weather out here across southwest Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 602 PM CDT Thu Sep 1 2022

Scattered ceilings with cloud bases as low as 4000 to 6000ft AGL
will be possible from 00z and 03z Friday as few isolated
thunderstorms dissipate between Dodge City and Hays. The winds
overnight will be south southeast at 10 knots or less. Towards
daybreak these light winds along with some increasing near
surface moisture may result in patchy early morning fog and/or
low stratus at 1000ft or less based on the latest BUFR soundings
and HREF visibility forecast. The area with the highest
probability for this to occur will be near and east of the Dodge
City area. After 14z what fog that does develop will give way to
VFR conditions as south winds at 10 knots or less continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  96  62  91 /  10  10  30  10
GCK  64  96  60  89 /   0  10  30  10
EHA  63  96  61  90 /   0  10  20  10
LBL  64  96  62  91 /  10  10  20  10
HYS  66  96  61  88 /  10  20  30   0
P28  68  96  65  92 /  10  10  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Sep 1, 1:52 AM CST, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
252 AM CDT Thu Sep 1 2022

KSZ030-031-043>046-061>066-074>081-084>090-020800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
252 AM CDT Thu Sep 1 2022 /152 AM MDT Thu Sep 1 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Sep 1, 5:49 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT Thu Sep 1 2022

KSZ064-078-020015-
Hodgeman KS-Ford KS-
649 PM CDT Thu Sep 1 2022

...A strong thunderstorm will impact portions of north central Ford
and southern Hodgeman Counties through 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Spearville around 705 PM CDT.

Other locations in the path of this storm include Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3795 9986 3788 9971 3770 9980 3778 10002
TIME...MOT...LOC 2349Z 025DEG 8KT 3789 9977

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RBURG
Local storm report, Sep 1, 5:55 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT THU SEP 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     4 NNW SPEARVILLE        37.90N 99.77W
09/01/2022  E55 MPH          FORD               KS   TRAINED SPOTTER

            WINDS ESTIMATED OF 50 TO 60 MPH.

&&

MR
Special weather statement, Sep 1, 6:10 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
710 PM CDT Thu Sep 1 2022

KSZ078-020100-
Ford KS-
710 PM CDT Thu Sep 1 2022

...A strong thunderstorm will impact portions of north central Ford
County through 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wright around 730 PM CDT.

Other locations in the path of this storm include Dodge City and Ft.
Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3791 9991 3788 9973 3760 9977 3775 10007
TIME...MOT...LOC 0010Z 026DEG 11KT 3783 9983

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RBURG
Local storm report, Sep 1, 6:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU SEP 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 NNE WRIGHT            37.85N 99.86W
09/01/2022  E0.70 INCH       FORD               KS   PUBLIC

            MOSTLY PEA HAIL COVERING THE GROUND.

&&

MR

The radar

The Dodge City radar (KDDC), 4 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ford

When
September 1, 6:25 PM CST
Where
Ford County, 0.55 mi E of Dodge City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -100.010

Thunderstorm Wind, Ford

When
September 1, 6:40 PM CST
Where
Ford County, 0.88 mi SW of Dodge City
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.740, -100.030

A roof was blown off a building.

Thunderstorm Wind, Ford

When
September 1, 6:44 PM CST
Where
Ford County, 2.07 mi S of Dodge City
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -100.020

Power poles were blown down in this area.

Thunderstorm Wind, Ford

When
September 1, 6:45 PM CST
Where
Ford County, 1.49 mi SSW of Dodge City
Measured
74 kt (85 mph) estimated gust
Reported by
Social Media
Coordinates
37.730, -100.030

There were several large 12 to 18 inch diameter tree limbs blown down in southwest Dodge City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058173, 1058174, 1058175, 1058176.